Hail, Whiteside
- When
- May 3, 6:13 AM CST
- Where
- Whiteside County, 1.47 mi SSE of Morrison
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.800, -89.960
A public report was received of hail up to the size of quarters.
A passing upper disturbance from the northern plains produced thunderstorms, a few of which produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A passing upper disturbance from the northern plains produced thunderstorms, a few of which produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 3, 5:37 AM CST, 36 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 637 AM CDT Thu May 3 2018 ...AVIATION UPDATE... .SYNOPSIS... Issued at 305 AM CDT Thu May 3 2018 At 2 AM CDT, residual areas of showers and storms are moving across the region with widespread .5 to 1+ inch amounts noted and temperatures in the upper 50s to mid 60s in rain cooled air. Analysis tools shows surface low and upper air forcing to pass this PM with significant convection and likely severe storms. Then clearing and seasonally near to below normal temperatures into this weekend. && .SHORT TERM...(Today and Tonight) ISSUED AT 305 AM CDT Thu May 3 2018 Short Term Forecast Confidence Assessment...fair to poor or average to below average. As in past couple of days, the main challenges are timing convection and impacts on temperatures. Reasonable once again most or all area will see enough sunshine to push area highs above warmest guidance. Then second issue is timing and intensity of convection which may result in rain cooled air and mins tonight cooler then guidance. One final item is risk of locally high QPF totals if surface low is stronger than forecast with 1 to 2 inch amounts that may result in some minor water issues. Today...trends support most of the area to be partly to mostly sunny until convective temperatures are reached around 3-4 PM. This would suggest forecast highs could be 3+ degrees too low for later shifts. Next issue is POPS with POPS possibly too high this PM until late afternoon. PW values AOA 1.5 inches with training risks of 2+ inch amounts possible. Biggest concern is strong convection possible after 3-4 PM with moderate MUCAPE AOA with higher T/TD's of lower 80s over mid 60s for large hail AOA golf ball and winds 70+ mph with isolated, tornadoes that could be significant. Agree with SPC about enhanced risk that will need to be closely monitored. Today could result in more significant severe weather then yesterday is issue to pass to day shift. Tonight...widespread and large convective complex of mixed supercells and linear segments to merge into QLCS/MCS with bowing segments possible. Expect significant risk for damaging winds and hail and isolated tornadoes over at least the southern 1/2 to 2/3 area that will need to be monitored by day shift. Best estimates suggests sever risks until late evening suggested. Rain cooled air and NW winds for 50s most or all areas. Possibly some upper 40s in NW with clearing for later shifts. This convective complex is suggested to produce areas of 2+ inches is a risk. .LONG TERM...(Friday through Wednesday) ISSUED AT 305 AM CDT Thu May 3 2018 Friday through Saturday Assessment...high confidence High pressure will slowly move through the Midwest Friday through Saturday bringing dry conditions to the area. There may or may not be some lingering rain showers east of the Mississippi Friday morning. Attention then turns the next storm system. Saturday night Assessment...low to medium confidence The models bring a weak upper level disturbance with an associated cold front into the area Saturday night. There are differences in regards to the overall timing of the front between the models, and, there are questions regarding the availability of moisture and instability. As a result, the model consensus has slight chance to low chance pops. The slightly better chance of rain appears to be after midnight. Sunday on... The overall weather pattern will have periods quiet weather and more active weather through next week. Sunday Assessment...low to medium confidence The cold front associated with the upper level disturbance moves through the area on Sunday. Again, there are questions regarding moisture availability and overall instability combined with the differences between the models. As a result, the model consensus has slight chance pops for the area. Sunday night through Monday night Assessment...high confidence The global models show high pressure moving through the Midwest bringing quiet and dry conditions to the area. Temperatures should be close to normal. Tuesday Assessment...low confidence There is considerable disagreement between the global models regarding what will happen Tuesday. Conceptually, the better moisture return is well west of the area. Each global model shows mid level heights rising to some degree on Tuesday which is generally not favorable for precipitation. Right now the model consensus has slight chance pops for the far southwest and west areas on Tuesday. Given what is being suggested conceptually, Tuesday will likely end up being dry during the daylight hours. Tuesday night through Wednesday Assessment...medium confidence The global models have a better signal indicating a storm system moving through the Midwest Tuesday night into Wednesday. There are differences in regards to timing and details regarding the storm system but the models appear to be signaling Wednesday as the more likely time period of seeing any rain. As a result of the model differences, the model consensus has slight chance to chance pops late Tuesday night with chance to likely pops on Wednesday. && .AVIATION...(For the 12Z TAFS through 12Z Friday Morning) ISSUED AT 632 AM CDT Thu May 3 2018 Light winds and wet ground has allowed fog to develop that has resulted in areas of LIFR conditions. The fog will burn off by 14z/03 leaving VFR conditions through 21z/03. After 21/03 TSRA are forecast to impact eastern Iowa and northern Illinois through at least 07z/04. IFR conditions are likely from any TSRA along with the potential for hail and wind gusts over 40 kts. && .HYDROLOGY... Issued at 305 AM CDT Thu May 3 2018 River flood warnings continue for nearly all of the Mississippi river from LD11 down through Burlington. Moderate flooding is expected at Dubuque, LD15 in the Quad Cities, and at LD17 at New Boston with minor flooding elsewhere. The first round of rain has generated a narrow strip of 1 to 2 inches of rainfall from northern Illinois back into south central Iowa. Some of this rain will soak in while some will generate run off. Some immediate local run off is being seen in river gages from this rainfall. This rainfall may result in some locations reaching flood stage slightly earlier than currently forecast. Another round of rain is expected Thursday and Thursday night. The amount, location, and duration of the rainfall will be important in regards to how much run off gets generated and how it will affect river forecasts. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...16 SHORT TERM...16 LONG TERM...08 AVIATION...08 HYDROLOGY...08
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 433 AM CDT Thu May 3 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-040945- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 433 AM CDT Thu May 3 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Late Afternoon and Evening. Thunderstorms are expected to fire with conditions favorable for severe storms. The greatest threats will be large hail up to the size of golf balls or larger and winds of 70 mph or more. Discrete supercells capable of producing tornadoes are also possible. Locally heavy rainfall is also possible of 2 inches or more that may produce flash flooding concerns with training of storms. The Storm Prediction Center has the area in a slight risk with the roughly southwestern 1/2 of the outlook area in an enhanced risk. A conference call for Emergency Managers will be scheduled for later today. Flooding is expected along portions of the Mississippi River late this week and into the following week. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening. Please report any severe weather, heavy rainfall and flooding to the Quad Cities Weather Forecast Office. 16/08
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
546 AM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM HEAVY RAIN PARNELL 41.58N 92.01W
05/03/2018 M1.63 INCH IOWA IA TRAINED SPOTTER
12 HOUR RAIN TOTAL.
&&Special Weather Statement National Weather Service Quad Cities IA IL 556 AM CDT Thu May 3 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-031400- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka 556 AM CDT Thu May 3 2018 ...Areas of fog, locally dense possible to burn off by 9 AM... Rainfall from last night, combined with light winds have allowed for areas of fog, locally dense to develop the past 1 to 2 hours. Visibilities at times my be reduced to below a quarter mile. The fog should burnoff between 8 and 9 AM. Motorists should drive defensively and slow down when experiencing low visibilities. 16
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
634 AM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 AM HEAVY RAIN COLUMBUS JUNCTION 41.28N 91.37W
05/03/2018 M1.25 INCH LOUISA IA TRAINED SPOTTER
&&The Quad Cities radar (KDVN), 56 km away, was scanning. The volume nearest the first event began at 12:13 UTC.
3 hail. Local standard time, as filed.
A public report was received of hail up to the size of quarters.
A trained spotter reported hail up to the size of pennies to quarters.
A trained spotter reported hail up to the size of dimes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749730, 749732, 749733.